Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On zeros of Mellin transforms of $ {\rm SL}\sb{2}({\bf Z})$ cusp forms


Authors: H. R. P. Ferguson, R. D. Major, K. E. Powell and H. G. Throolin
Journal: Math. Comp. 42 (1984), 241-255
MSC: Primary 11F66; Secondary 11R42
DOI: https://doi.org/10.1090/S0025-5718-1984-0726002-2
MathSciNet review: 726002
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compute zeros of Mellin transforms of modular cusp forms for $ S{L_2}({\mathbf{Z}})$. Such Mellin transforms are eigenforms of Hecke operators. We recall that, for all weights k and all dimensions of cusp forms, the Mellin transforms of cusp forms have infinitely many zeros of the form $ k/2 + t\sqrt { - 1} $, i.e., infinitely many zeros on the critical line. A new basis theorem for the space of cusp forms is given which, together with the Selberg trace formula, renders practicable the explicit computations of the algebraic Fourier coefficients of cusp eigenforms required for the computations of the zeros. The first forty of these Mellin transforms corresponding to cusp eigenforms of weight $ k \leqslant 50$ and dimension $ \leqslant 4$ are computed for the sections of the critical strips, $ \sigma + t\sqrt { - 1} $, $ k - 1 < 2\sigma < k + 1$, $ - 40 \leqslant t \leqslant 40$. The first few zeros lie on the respective critical lines $ k/2 + t\sqrt { - 1} $ and are simple. A measure argument, depending upon the Riemann hypothesis for finite fields, is given which shows that Hasse-Weil L-functions (including the above) lie among Dirichlet series which do satisfy Riemann hypotheses (but which need not have functional equations nor analytic continuations).


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz & I. A. Stegun, Handbook of Mathematical Functions, Dover, New York. 1965, P. J. Davis, Section 6: Gamma Function and Related Functions.
  • [2] P. Barrucand, "Sur certaines séries de Dirichlet," C. R. Acad. Sci. Paris Ser. A, v. 269, 1969, pp. 294-296. MR 0246832 (40:101)
  • [3] P. Billingsley, Probability and Measure, Section 22. Sums of Independent Random Variables, Wiley, New York, 1979. MR 534323 (80h:60001)
  • [4] R. P. Brent, "On the zeros of the Riemann zeta function in the critical strip," Math. Comp., v. 33, 1979, pp. 1361-1372. MR 537983 (80g:10033)
  • [5] P. Deligne, "La conjecture de Weil. I," Inst. Hautes Etudes Sci. Publ. Math., v. 43, 1974, pp. 273-308. MR 0340258 (49:5013)
  • [6] L. E. Dickson, History of the Theory of Numbers, Vol. III, Quadratic and Higher Forms, Chelsea, New York, 1952.
  • [7] M. Duflo & J. P. Labesse, "Sur la formule des traces de Selberg," Ann. Sci. Ecole Norm. Sup., v. 4, 1971, pp. 193-284. MR 0437462 (55:10392)
  • [8] M. Eichler, "On the class number of imaginary quadratic fields and the sums of divisors of natural numbers," J. Indian Math. Soc., v. 19, 1955, pp. 153-180. MR 0080769 (18:299a)
  • [9] L. Goldstein, "A necessary and sufficient condition for the Riemann hypothesis for zeta functions attached to eigenfunctions of the Hecke operators," Acta Arith., v. 15, 1969, pp. 205-215. MR 0245519 (39:6825)
  • [10] R. C. Gunning, Lectures on Modular Forms (notes by Armand Brumer), Ann. of Math. Studies, no. 48, Princton Univ. Press, Princton, N.J., 1962. MR 0132828 (24:A2664)
  • [11] E. Hecke, "Über Modulfunktionen und die Dirichletschen Reihen mit Eulerscher Produktentwicklung I, Math. Ann., v. 114, 1937, pp. 1-28. MR 1513122
  • [12] P. Henrici, Applied and Computational Complex Analysis, Vol. 2, Special Functions--Integral Transforms--Asymptotics--Continued Fractions, Wiley, New York, 1974. MR 0453984 (56:12235)
  • [13] J. L. Hafner, "On the zeros of Dirichlet series associated with certain cusp forms," Bull. Amer. Math. Soc. (N.S.), v. 8, no. 2, 1983, pp. 340-342. MR 684904 (83m:10042)
  • [14] Y. Ihara, "Hecke polynomials as congruence $ \zeta $-functions in elliptic modular case," Ann. of Math., v. 85, 1967, pp. 267-295. MR 0207655 (34:7470)
  • [15] N. M. Katz, An overview of Deligne's Proof of the Riemann Hypothesis for Varieties Over Finite Fields, Proc. Sympos. Pure Math., vol. 28. Amer. Math. Soc., Providence, R.I., 1976, pp. 275-305. MR 0424822 (54:12780)
  • [16] A. Kolmogorov, "Über die Summen durch den Zufall bestimmter unabhängiger Grössen," Math. Ann., v. 99, 1928, pp. 309-319; "Bemerkungen zu meiner Arbeit über die Summen zufälligen Grossen." Math. Ann., v. 102, 1929, pp. 484-488.
  • [17] M. Kuga & G. Shimura, "On the zeta function of a fibre variety whose fibres are abelian varieties." Ann. of Math., v. 82, 1965, pp. 478-539. MR 0184942 (32:2413)
  • [18] J. C. Lagarias & A. M. Odlyzko, "On computing Artin L-functions in the critical strip," Math. Comp., v. 33, 1979, pp. 1081-1095. MR 528062 (80g:12010)
  • [19] S. Lang, Introduction to Modular Forms, Grundlehren der math. Wissenschaften, Band 222, Springer-Verlag, Berlin, 1976. MR 0429740 (55:2751)
  • [20] R. P. Langlands, Problems in the Theory of Automorphic Forms, Lecture Notes in Math., vol. 170, Springer-Verlag, Berlin, 1970, pp. 18-61. MR 0302614 (46:1758)
  • [21] D. H. Lehmer, "Ramunujan's function $ \tau (n)$," Duke Math. J., v. 10, 1943, pp. 483-492. MR 0008619 (5:35b)
  • [22] D. H. Lehmer, "Some functions of Ramanujan," Math. Student, v. 27, 1959, pp. 105-117. MR 0131412 (24:A1263)
  • [23] P. Lévy, "Sur les séries dont les termes sont des variables éventuelles indépendantes," Studia Math., v. 3, 1931, pp. 119-155.
  • [24] C. J. Moreno, "A necessary and sufficient condition for the Riemann hypothesis for Ramunujan's zeta function," Illinois J. Math., v. 18, 1974, pp. 107-114. MR 0330071 (48:8410)
  • [25] C. J. Moreno, Explicit Formulas in the Theory of Automorphic Forms (Number Theory Day Proceedings, New York, 1976), Lecture Notes in Math., vol. 626, Springer-Verlag, Berlin and New York, 1977, pp. 73-216. MR 0476650 (57:16209)
  • [26] M. A. Morrison & J. Brillhart, "A method of factoring and the factorization of $ {F_7}$," Math. Comp., v. 29, 1975, pp. 183-205. MR 0371800 (51:8017)
  • [27] F. W. J. Olver, Introduction to Asymptotics and Special Functions, Academic Press, New York, 1974. MR 0435697 (55:8655)
  • [28] G. Polya, Collected Papers, second volume (R. P. Boas, ed.), MIT Press, Cambridge, Mass., 1974. MR 0505093 (58:21341)
  • [29] G. Purdy, R, and A. Terras & H. Williams, "Graphing L-functions of Kronecker svmbols in the real part of the critical strip," preprint, 1976, pp. 1-42.
  • [30] S. Ramanujan, "On certain arithmetical functions," Trans. Cambridge Philos. Soc., v. 22, 1916, pp. 159-184.
  • [31] R. A. Rankin, "Contributions to the theory of Ramanujan's function $ \tau (n)$ and similar arithmetical functions, I, II, III," Proc. Cambridge Philos. Soc., v. 35, 1939, pp. 351-356, 357-372; ibid., v. 36, 1940, pp. 150-151. MR 0001249 (1:203d)
  • [32] R. A. Rankin, Modular Forms and Functions, Cambridge Univ. Press, London, 1977. MR 0498390 (58:16518)
  • [33] R. A. Rankin & J. M. Rushforth, "The coefficients of certain integral modular forms," Proc. Cambridge Philos. Soc., v. 50, 1954, pp. 305-308. MR 0059947 (15:603f)
  • [34] J. B. Rosser, J. M. Yoke & L. Schoenfeld, "Rigorous computation and the zeros of the Riemann zeta-function," Inform. Process., v. 68, 1969, pp. 70-76.
  • [35] A. Selberg, "Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series," J. Indian Math. Soc., v. 20, 1956, pp. 47-87. MR 0088511 (19:531g)
  • [36] A. Selberg, On the Estimation of Fourier Coefficients of Modular Forms, Proc. Sympos. Pure Math., vol. 8, Amer. Math. Soc., Providence, R.I., 1965, pp. 1-15. MR 0182610 (32:93)
  • [37] J.-P. Serre, A Course in Arithmetic, Springer-Verlag, Berlin and New York, 1973. MR 0344216 (49:8956)
  • [38] J.-P. Serre, "Zeta and L-functions," in Arithmetical Algebraic Geometry, Harper and Row, New York, 1966, pp. 82-92. MR 0194396 (33:2606)
  • [39] D. Shanks, Class Number, A Theory of Factorization, and Genera, Proc. Sympos. Pure Math., vol. 20, Amer. Math. Soc., Providence, R.I., 1971, pp. 415-440. MR 0316385 (47:4932)
  • [40] R. Spira, "Calculations of the Ramanujan $ \tau $-Dirichlet series," Math. Comp., v. 27, 1973, pp. 379-385. MR 0326995 (48:5337)
  • [41] J. Sturm, "Projections of $ {C^\infty }$ automorphic forms," Bull. Amer. Math. Soc. (N.S.), v. 2, 1980, pp. 435-439. MR 561527 (81g:10039)
  • [42] J. T. Tate, "Algebraic cycles and poles of zeta functions," in Arithmetical Algebraic Geometry, Harper and Row, New York, 1966, pp. 93-110. MR 0225778 (37:1371)
  • [43] A. Terras, Fourier Analysis on Symmetric Spaces and Applications to Number Theory, preprint. 1980, pp. 1-283.
  • [44] R. Terras, "The determination of incomplete gamma functions through analytic integration," J. Comput. Phys., v. 31, 1979, pp. 146-151. MR 531128 (81d:65010)
  • [45] E. C. Titchmarsh, The Theory of the Riemann Zeta-Function, Clarendon Press, Oxford, 1951. MR 0046485 (13:741c)
  • [46] H. Wada, Tables of Hecke Operators (1), Seminar on Modern Methods in Number Theory, Institute of Statistical Mathematics, Tokyo, 1971, pp. 1-10. MR 0379377 (52:282)
  • [47] S. Wagstaff, Jr., Shanks' SQUFOF Factorization Algorithm Program, preprint, 1980, one page, 60 lines.
  • [48] S. Wagstaff, Jr. & M. C. Wunderlich, A Comparison of Two Factorization Methods, preprint, 1980, pp. 1-22.
  • [49] G. N. Watson, "A table of Ramanujan's function $ \tau (n)$," Proc. London Math. Soc. (2), v. 51, 1949, pp. 1-13. MR 0028887 (10:514c)
  • [50] A. Weil, "Number of solutions of equations in finite fields," Bull. Amer. Math. Soc., v. 55, 1949, pp. 267-291. MR 0029393 (10:592e)
  • [51] A. Wintner, "Random factorizations and Riemann's hypothesis," Duke Math. J., v. 11, 1944, pp. 267-291. MR 0010160 (5:255c)
  • [52] D. Zagier, Correction to "The Eichler-Selberg trace formula on $ S{L_2}({\mathbf{Z}})$", Modular Functions of One Variable, VI, Lecture Notes in Math., vol. 627, Springer-Verlag, Berlin and New York, 1977, pp. 171-173. MR 0480354 (58:522)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11F66, 11R42

Retrieve articles in all journals with MSC: 11F66, 11R42


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1984-0726002-2
Keywords: Riemann hypothesis, L-function, zeta function, incomplete gamma function, Selberg trace formula, cusp form, modular form, class number, eigenform
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society